Iowa, 2024

Flash Flooding and Flood in Iowa, July 31, 2024

July 31, 2024 · NWS DMX · 40 events in 14 counties and zones

Storms lined up across central Iowa on the 850 mb moisture gradient early in the morning of July 31, producing up to quarter sized hail and gusts over 50 mph in isolated downbursts. Storms shifted into southeast Iowa through the morning and remained strong, producing hail and strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
40

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Storms lined up across central Iowa on the 850 mb moisture gradient early in the morning of July 31, producing up to quarter sized hail and gusts over 50 mph in isolated downbursts. Storms shifted into southeast Iowa through the morning and remained strong, producing hail and strong winds. As storms shifted southeast the orientation shifted to allow for training storms will heavy rain of 3-6 inches in some locations. This area also received heavier rain the previous day when multiple rounds of storms moved across the area, so soils were less able to handle the additional rain. Areas of flash flooding resulting in road closures were reported. After a break in the afternoon and early evening, a bowing line of storms passed across central to southern Iowa. This brough another round of strong winds of 55 to 65 mph and isolated hail up to quarter sized.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 30, 10:55 PM CST, 1 hour 5 minutes earlier. Its key messages:

  • Low confidence in details, but the overall pattern continues to support several rounds of thunderstorms into Wednesday night with severe weather and heavy rains possible.
  • Excessive heat is expected to build into central and southern IA Wednesday, but that is conditional on overnight and early Wed convective trends
  • Seasonal heat and humidity, but drier, less active weather to end the week and the weekend
Area forecast discussion, Jul 30, 10:55 PM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1155 PM CDT Tue Jul 30 2024

.KEY MESSAGES...

- Low confidence in details, but the overall pattern continues
  to support several rounds of thunderstorms into Wednesday
  night with severe weather and heavy rains possible.

- Excessive heat is expected to build into central and southern
  IA Wednesday, but that is conditional on overnight and early
  Wed convective trends

- Seasonal heat and humidity, but drier, less active weather to
  end the week and the weekend

&&

.DISCUSSION...
Issued at 347 PM CDT Tue Jul 30 2024

Our weather looks to remain active through at least Wednesday
night with IA on the northern fringe of southern Plains upper
level ridging, and the southern edge of the westerlies and PV
trough axis which currently extends from UT into NE. A mainly
wind producing MCS and its associated mesohigh pushed outflow
out of the state and into MO where it is currently reinforcing
the synoptic scale warm front. This has led to the cancellation
of all previous Heat Advisories. However elevated convection
continues to fester southeast of the Des Moines metro, likely
driven by baroclinicity and warm advection toward 700 mb. Model
guidance has been doing very poorly with details on convective
timing and location, including incorrectly not expecting much at
all at the moment. This leads more to nowcast tools and pattern
recognition to try and pin down trends into tonight. The
current elevated convection is likely giving a clue to where the
elevated boundary will fire again tonight with lingering mid
based clouds over northeast NE as well. While it doesn’t appear
to be strong, the latest RAP guidance suggests 0-2km moisture
convergence will linger essentially along the NW-SE axis that
is currently active. 850mb moisture continues to pool upstream
across NE, and while it will not be strong (20-30kts), it should
be sufficient for typical nocturnal/warm advection development
upstream through the MO Valley later this evening. There does
not seem to be much potential for surface based development
anytime soon with the lack of cumulus development upstream.

Much like the recent past a forward propagating wind producing
MCS seems to be the most likely scenario later tonight, per the
SPC Enhanced Risk. For instance, the 18z HRRR sounding at
Carroll for late this evening is somewhat alarming with 3-4K
J/kg MUCAPEs, 1200 J/kg DCAPEs, and 50kts of effective shear in
an elongated hodograph. Heavy rains are also in play. While the
12Z HREF and its members dont' seem to have much utility it
trying to pin down details, most members suggest some form of an
MCS with heavy rain potential and 24hr localized probability
matched mean noting the potential for isolated 2-5”. Thus have
issue a Flood Watch for excessive rain/flash flooding in a NW-SE
axis, relatively lined up with where heavy rains have fallen
over the past few days. More hydro details in the Hydrology
section below.

Looking ahead into tomorrow confidence remains low. The general
synoptic pattern begins changing with a bit more amplitude and
a transition to southwest flow. This may be more conducive for
the warm front and thermal ridge building into IA, and would
result in 105-110F heat indices building into the state.
However this is somewhat conditional as what occurred today is
still in play with the potential for an overnight MCS surging
outflow southward. The heat index forecasts tomorrow are tough
to ignore, so have played a middle ground and issued a Heat
Advisory for Wednesday afternoon. An upgrade to an Excessive
Heat Warning and cancellation are both unfortunately in play as
well depending on overnight convective trends. The forecast into
the evening becomes a little more straight-forward with
synoptic scale forcing helping to drive convection along and
ahead of the approaching cold front. With extreme instability
and more than sufficient effective shear, an Enhanced Risk of
severe weather seems appropriate per SPC.

The weather should turn less active into Thursday, although
chances for showers and a few storms will linger north and east
as the current ID/MT upper wave deepens into the Upper MS
Valley. For the end of the week and into the weekend, our
current southern Plains ridge builds into the Rockies with
surface high pressure and weak northwest flow in place Friday
into Saturday.

&&

.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1155 PM CDT Tue Jul 30 2024

Cloud cover continues to fill in over Iowa as weakening
convection pushes out of Nebraska. Not much change in details,
though the signal remains relatively consistent that showers and
storms will develop closer to 06z-09z overnight, generally
affecting KFOD, KDSM, and KOTM through at least the mid-morning
hours. A small potential for early morning fog over KMCW and
KALO before dissipating near sunrise. A dry period looks likely
from mid-morning into the afternoon Wednesday before additional
chances for showers and storms occur, however specific timing
and location remains uncertain and will continued to be
monitored over the next several hours.

&&

.HYDROLOGY...
Issued at 347 PM CDT Tue Jul 30 2024

Once again flash flooding will be possible from this afternoon into
at least Wednesday. In spite of maturing crops (which usually limit
flash flood potential this time of year), recent heavy rainfall has
led to elevated soil moisture values (and thus elevated flash flood
concerns) across much of the CWA. Right now the NASA SPoRT 4-inch
soil moisture as well as CREST and SAC-SMA upper-level soil moisture
parameters all agree on elevated soil moisture values roughly north
of a line from Sioux City to Winterset to Centerville. While soil
moisture values are elevated across much of the CWA north of this
line, the most elevated values are roughly within a 75-mile band
north of that line. In this area the soil moisture values are
elevated such that flash flooding concern is significantly higher
than normal.

With this aforementioned 75-mile wide band, it will take
significantly less rainfall than typical for this time of year to
produce flash flooding. Flash flood guidance values within this
region are as low as 1.7 inches over three hours which could easily
be achieved and exceeded with the potential rainfall through
Wednesday. Even outside this 75-mile band if the rain is heavy
enough then flash flooding would be possible elsewhere across the
CWA especially within a 125-mile band north of the aforementioned
line. Of course urban flooding will be a concern as well regardless
of location with the heavy rainfall amounts that are possible.

In terms of potential river flooding, it would be heavily dependent
on the amount, location and timing of the heavy rainfall. Although
the rivers in the area of most concern through Wednesday have
recovered significantly from the high stages associated with the
flooding last month into the early part of this month, much of the
Des Moines, Skunk and Cedar/Iowa River basins are still reporting
above (76 to 90th percentile) to much above normal (greater than
90th percentile) flows for this time of year. Right now the most
likely scenario according to QPF hydrograph ensemble and HEFS
guidance is that there would be minor to moderate rises on area
rivers with isolated moderate to significant rises possible in
isolated areas.

Make sure to stay up to date on the latest forecasts and river
information, avoid flooded areas and rivers, and never drive around
barricades or through flooded areas.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM to 7 PM CDT Wednesday for IAZ033>035-
044>048-057>061-070>075-081>086-092>097.
Flood Watch until 7 AM CDT Wednesday for IAZ034>036-045>049-
058>062-072>075-085-086-097.

&&

DISCUSSION...Small
AVIATION...Bury
HYDROLOGY...Zogg
Hazardous weather outlook, Jul 30, 2:37 PM CST, 9 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
337 PM CDT Tue Jul 30 2024

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-312045-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
337 PM CDT Tue Jul 30 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Flood Watch is in effect for the area. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.

Strong to severe thunderstorms will be possible this afternoon
and overnight. Damaging winds, large hail, a tornado or two, and
heavy rainfall will be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A Heat Advisory is in effect for the area Wednesday. Please refer
to the National Weather Service website at weather.gov/desmoines
for further details.

Thunderstorms, some strong to severe, will remain possible through
the morning hours in the east. Additional thunderstorms will
arrive late Wednesday from the west and move across the state
overnight. Damaging winds and large hail will be the primary
threats. Heavy rain is also a concern for areas that will have
received the most rain so far this week.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed today through Thursday morning. Rainfall
amount reports are also appreciated.

Jimenez

In the hours before

Local storm report, Jul 30, 7:07 PM CST, 4 hours 53 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
807 PM CDT Tue Jul 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 AM     Tstm Wnd Dmg     1 SSW Norwalk           41.48N 93.69W
07/30/2024                   Warren             IA   Broadcast Media

            Pine tree branch fell and damage side of a
            house roof. Time estimated from radar.

&&

Ansorge
Local storm report, Jul 30, 7:17 PM CST, 4 hours 43 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
817 PM CDT Tue Jul 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 PM     Hail             4 E Lake Red Rock       41.41N 93.02W
07/30/2024  E1.00 Inch       Marion             IA   Public

            Report from mPING: Quarter (1.00 in.).

0325 PM     Hail             3 SW Mitchellville      41.62N 93.39W
07/30/2024  M1.00 Inch       Polk               IA   Public

            Reported by Trained Spotter.

0416 PM     Hail             2 W Pella               41.41N 92.96W
07/30/2024  E1.25 Inch       Marion             IA   Public

            Report from mPING: Half Dollar (1.25 in.).

&&
Local storm report, Jul 30, 7:45 PM CST, 4 hours 15 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
845 PM CDT Tue Jul 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     Tstm Wnd Dmg     2 WSW Pella             41.39N 92.95W
07/30/2024                   Marion             IA   Public

            Large tree snapped near Bos Landen Golf
            Course. Time estimated from radar.

&&

Ansorge
Local storm report, Jul 30, 7:48 PM CST, 4 hours 12 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
848 PM CDT Tue Jul 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     Hail             2 SW Prairie City       41.57N 93.26W
07/30/2024  E1.75 Inch       Jasper             IA   Public

            Time estimated from radar.

&&

Ansorge

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 13 heavy rain, 9 hail, 2 flash flood, 1 flood. Local standard time, as filed.

Heavy Rain, Marion

When
July 31, 12:00 AM CST to 5:00 AM CST
Where
Marion County, 2.59 mi SW of Pella Muni Arpt
Reported by
Mesonet
Coordinates
41.370, -92.980

Report of 3.13 inches of rain.

Heavy Rain, Polk

When
July 31, 12:00 AM CST to 5:54 AM CST
Where
Polk County, (Dsm)des Moines Intl
Reported by
ASOS
Coordinates
41.530, -93.670

Report of 3.9 inches of rain.

Heavy Rain, Marion

When
July 31, 12:00 AM CST to 5:55 AM CST
Where
Marion County, Pella Muni Arpt
Reported by
AWOS
Coordinates
41.400, -92.950

Report of 4.9 inches of rain.

Heavy Rain, Warren

When
July 31, 12:00 AM CST to 6:00 AM CST
Where
Warren County, 1.48 mi NNW of Palmyra
Reported by
CoCoRaHS
Coordinates
41.450, -93.460

Report of 3.32 inches of rain.

Heavy Rain, Marion

When
July 31, 12:00 AM CST to 6:00 AM CST
Where
Marion County, 2.08 mi SE of Pella Muni Arpt
Reported by
COOP Observer
Coordinates
41.380, -92.920

Report of 3.13 inches of rain.

Heavy Rain, Wapello

When
July 31, 12:00 AM CST to 6:05 AM CST
Where
Wapello County, 5.91 mi SSW of Agency
Reported by
Mesonet
Coordinates
40.900, -92.410

Report of 3.11 inches of rain.

Heavy Rain, Wapello

When
July 31, 12:00 AM CST to 6:05 AM CST
Where
Wapello County, 4.58 mi NW of Eldon
Reported by
Mesonet
Coordinates
40.960, -92.240

Report of 3.25 inches of rain.

Heavy Rain, Wapello

When
July 31, 12:00 AM CST to 6:05 AM CST
Where
Wapello County, 2.94 mi NE of Blakesburg
Reported by
Mesonet
Coordinates
40.960, -92.640

Report of 3.38 inches of rain.

Heavy Rain, Jasper

When
July 31, 12:00 AM CST to 6:05 AM CST
Where
Jasper County, 3.61 mi NNE of Vandalia
Reported by
Mesonet
Coordinates
41.580, -93.300

Report of 4.43 inches of rain.

Heavy Rain, Marion

When
July 31, 12:00 AM CST to 6:08 AM CST
Where
Marion County, 0.86 mi NE of Pella
Reported by
Mesonet
Coordinates
41.430, -92.920

Report of 4.37 inches of rain.

Heavy Rain, Dallas

When
July 31, 12:00 AM CST to 6:20 AM CST
Where
Dallas County, 2.76 mi S of Minburn
Reported by
Public
Coordinates
41.730, -94.030

Report of 3.5 inches of rain.

Heavy Rain, Marion

When
July 31, 12:00 AM CST to 7:32 AM CST
Where
Marion County, 0.69 mi S of Pella Muni Arpt
Reported by
Broadcast Media
Coordinates
41.390, -92.950

Report of 6.3 inches of rain.

Hail, Guthrie

When
July 31, 12:40 AM CST
Where
Guthrie County, 3.49 mi S of Jamaica
Measured
1 in hail
Reported by
NWS Employee
Coordinates
41.800, -94.310

Quarter sized hail and winds estimated 30 to 40 mph.

Hail, Dallas

When
July 31, 12:53 AM CST
Where
Dallas County, 2.07 mi S of Hadden Hill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.590, -93.830

Torrential rain, wind estimated at 45-50 mph with quarter sized hail.

Heavy Rain, Polk

When
July 31, 1:00 AM CST to 8:54 AM CST
Where
Polk County, 2.18 mi ENE of Ft Des Moines
Reported by
Trained Spotter
Coordinates
41.540, -93.590

Report of 4.5 inches of rain since midnight.

Hail, Polk

When
July 31, 1:14 AM CST
Where
Polk County, 0.52 mi E of (Dsm)des Moines Intl
Measured
1.25 in hail
Reported by
ASOS
Coordinates
41.530, -93.660

Mostly penny to quarter sized hail, a few stones up to half dollar sized.

Hail, Polk

When
July 31, 1:20 AM CST
Where
Polk County, 0.86 mi SW of Lovington
Measured
1 in hail
Reported by
Public
Coordinates
41.640, -93.710

Hail, Polk

When
July 31, 1:34 AM CST
Where
Polk County, 1.24 mi NE of Windsor Hgts
Measured
1 in hail
Reported by
Public
Coordinates
41.610, -93.700

Hail, Polk

When
July 31, 1:37 AM CST
Where
Polk County, 1.24 mi SW of Capitol Hgts
Measured
1 in hail
Reported by
Public
Coordinates
41.610, -93.570

Thunderstorm Wind, Marion

When
July 31, 2:20 AM CST
Where
Marion County, 1.56 mi E of Newbern
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
41.180, -93.290

Thunderstorm Wind, Appanoose

When
July 31, 2:33 AM CST
Where
Appanoose County, 1.73 mi SW of Forbush
Measured
54 kt (62 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.750, -92.890

Spotter reported tree limbs down and trees uprooted.

Thunderstorm Wind, Wapello

When
July 31, 2:56 AM CST
Where
Wapello County, 0.69 mi N of (Otm)ottumwa Indstrl
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
41.110, -92.450

Thunderstorm Wind, Davis

When
July 31, 3:15 AM CST
Where
Davis County, 2.71 mi ENE of West Grove
Measured
54 kt (62 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.730, -92.500

Delayed report of several large trees split with numerous branches downed.

Flash Flood, Marion

When
July 31, 6:00 AM CST to 11:25 AM CST
Where
Marion County, 2.44 mi WNW of Dallas to 2.64 mi W of Attica
Cause
Heavy Rain
Reported by
State Official
Coordinates
41.242, -93.294

Numerous flash flooding reports across Marion County. Dubuque between elk horn and 160th. 25th place south of HWY 92. McKimber between 60th and 70th. Quebec Dr. between 30th and 40th. Elk Horn Dr. between Dubuque Dr. and Park Hills subdivision. 30th Place south of Highway 92.

Flash Flood, Monroe

When
July 31, 8:00 AM CST to 11:25 AM CST
Where
Monroe County, 3.95 mi E of Lovilia to 1.35 mi ENE of Avery
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.124, -92.854

Local law enforcement reported several road closures in eastern Monroe County and into Wapello County.

Hail, Davis

When
July 31, 9:10 AM CST
Where
Davis County, 0.52 mi W of Drakesville
Measured
0.88 in hail
Reported by
Post Office
Coordinates
40.800, -92.480

Hail, Appanoose

When
July 31, 9:50 AM CST
Where
Appanoose County, 1.05 mi W of Jerome
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.720, -93.040

Hail, Appanoose

When
July 31, 10:33 AM CST
Where
Appanoose County, Moulton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.680, -92.670

Flood, Marion

When
July 31, 11:25 AM CST to 8:00 PM CST
Where
Marion County, 10.44 mi ESE of Tracy to 2.94 mi ESE of Tracy
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.247, -92.684

Flooding continued across the area through the afternoon and evening with lingering road closures.

Thunderstorm Wind, Cass

When
July 31, 5:58 PM CST to 6:08 PM CST
Where
Cass County, 0.69 mi N of Atlantic Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
41.410, -95.050

AWOS station KAIO with gusts over 50 mph for at least 10 minutes.

Thunderstorm Wind, Audubon

When
July 31, 6:28 PM CST
Where
Audubon County, 0.86 mi NW of Audubon
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
41.730, -94.940

Thunderstorm Wind, Guthrie

When
July 31, 6:30 PM CST
Where
Guthrie County, 0.86 mi SE of Casey
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.510, -94.520

Trained spotter reported tree damage.

Thunderstorm Wind, Adair

When
July 31, 6:41 PM CST
Where
Adair County, 4.84 mi N of Rosserdale
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
41.470, -94.420

Thunderstorm Wind, Dallas

When
July 31, 7:16 PM CST
Where
Dallas County, 1.03 mi E of De Soto
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.530, -94.000

Four to five inch tree branches down.

Thunderstorm Wind, Polk

When
July 31, 7:17 PM CST
Where
Polk County, 1.48 mi NNE of (Dsm)des Moines Intl
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.550, -93.660

Trees 12 TO 16 inches in diameter down. Spotter reports winds 60 to 70 mph.

Thunderstorm Wind, Polk

When
July 31, 7:20 PM CST
Where
Polk County, 0.52 mi E of (Dsm)des Moines Intl
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
41.530, -93.660

Thunderstorm Wind, Warren

When
July 31, 7:25 PM CST
Where
Warren County, 2.49 mi ENE of Norwalk
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.500, -93.640

Thunderstorm Wind, Polk

When
July 31, 7:28 PM CST
Where
Polk County, 2.67 mi WSW of Des Moines
Measured
55 kt (63 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.590, -93.670

A 2 foot diameter tree down. Block west of 42nd and Harwood. Blocking part of road. Time estimated.

Thunderstorm Wind, Decatur

When
July 31, 7:31 PM CST
Where
Decatur County, (30i)lamoni Muni Arp
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
40.630, -93.900

Thunderstorm Wind, Polk

When
July 31, 7:45 PM CST
Where
Polk County, 1.03 mi E of Des Moines
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.600, -93.600

Multiple reports of tree damage and power outages throughout the Des Moines metro and surrounding areas.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1203675, 1203676, 1203677, 1203678, 1203679, 1203680, 1203681, 1203682, 1203683, 1203684, 1203685, 1203686, 1203655, 1203656, 1203688, 1203657, 1203658, 1203660, 1203661, 1203662, 1203663, 1203664, 1203665, 1203687, 1203908, 1203689, 1203690, 1203691, 1203916, 1203692, 1203693, 1203694, 1203695, 1203696, 1203697, 1203698, 1203699, 1203700, 1203701, 1203702.